Can you take anti-anxiety/depression medication and birth control at the same time?

I'm sure the best answer will come from a physician, but I would like to get feedback from women who have been on anti-depressants such as Lexapro if they were able to take birth control at the same time, and if there were any side effects?

6 Answers

Relevance
  • 1 decade ago
    Favorite Answer

    I assume you mean the pill. There's no reason not to, generally, but of course it will depend on the specific meds you're on or thinking of taking. Both kinds of medications can affect the same aspects of your health, like weight. mood, or libido. That's why I would suggest that you leave a gap of several months between starting one and then the other; that way you'll know whether a certain effect is due to one or the other.

    Keep in mind that many oral contraceptives list depression as a side effect. (The first oral contraceptive I used, years ago, caused me to cry uncontrollably for hours every day.) So, if you're already on antidepressants, you might have to change the dosage once you start on the pill. On the other hand, if you're on the pill now, I suggest you try stopping for a while to see if your mood improves at all. You might find that you need to change oral contraceptives rather than take antidepressants!

    Most of this comes from my own experience with both antidepressants and contraceptives. I must say that doctors are more open-minded than they were twenty years ago, but they're often skeptical about the contraceptive-depression link, even though it's a fact that many, many women experience dramatic changes in mood (either better or worse) when they mess with their hormones by starting or stopping the pill.

    So look out for yourself, girl. Do what works for you.

  • Donna
    Lv 4
    4 years ago

    Yes It can because I was watching a show and it was about people who all of a sudden had a baby without even knowing they were pregnant. Anyways it said that anti seizure medication pretty much clashes with the birth control and therefore making it less affective so you cannot rely on birth control.

  • 1 decade ago

    I've taken both at the same time for about 2 years now and I haven't had any negative effects from it. I'm also a pharmacy technician, and none of my pharmacists ever mentioned not taking them together. If you want a really solid answer you should contact your pharmacist. They would be able to help you out a lot more.

  • Eautha
    Lv 4
    4 years ago

    Hi there, I just laugh about my past 3 years of panic now. I was not able to go anywhere without carrying xanax. Fear of having another attack was the most important subject of my days.When i first found joe barry's web site i started to cry because of my happiness.

    Free audio to end anxiety and panic attacks fast?

  • How do you think about the answers? You can sign in to vote the answer.
  • 1 decade ago

    I take Celaxa and have an IUS. Absolutely no problems. My sis is on Prozac and the pill, for birth control and she doesn't have any problems either.

  • 1 decade ago

    I don't c why not.Every med has side effects.

Still have questions? Get your answers by asking now.